Hormone Withdrawal Symptoms in Oral Contraceptive Users.
SULAK, PATRICIA J. MD; SCOW, ROGER D. MD; PREECE, CHERYL MS; RIGGS, MARK W. PhD; KUEHL, THOMAS J. PhD
Obstetrics & Gynecology.
95(2):261-266, February 2000.
(Format: HTML, PDF)
Objective: To measure the timing, frequency, and severity of hormone-related symptoms in oral contraceptive (OC) users, specifically to compare active-pill with hormone-free intervals.
Methods: Using daily diaries, women recorded pelvic pain, bleeding, headaches, analgesic use, nausea or vomiting, bloating or swelling, and breast tenderness during active-pill intervals and hormone-free intervals. Participants either had no prior OC use, had taken OCs and were restarting, or had been taking OCs continuously for 12 months or longer.
Results: Two hundred sixty-two women, 26 with no previous OC use, 43 prior users, and 193 current users, provided daily records of hormone-related symptoms. Subjects with no prior OC use and prior users restarting were similar in no recent OC use, and because of the small sample, they were pooled for analysis as new-start OC users. Current users had patterns of symptoms that were more frequent during hormone-free intervals than during the three active-pill weeks. These included pelvic pain (70% versus 21%, P < .001), headaches (70% versus 53%, P < .001), use of pain medication (69% versus 43%, P < .001), bloating or swelling (58% versus 19%, P < .001), and breast tenderness (38% versus 16%, P < .001). Similar patterns were seen in new-start OC users after the first cycle. Among new-start OC users, menstrual flow patterns, headache, bloating or swelling, and breast-tenderness symptoms decreased during the three cycles to approach those levels of current users.
Conclusion: Almost all symptoms assessed were significantly worse during the 7-day hormone-free interval than during the 21 days of hormone-containing pills.
(C) 2000 The American College of Obstetricians and Gynecologists